Alert archive / Colorado / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Grand Junction, CO

June 2, 1997Rio Blanco County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jun 2, 1997, 4:24 PM MDT for Rio Blanco County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 4:24 PM MDT (22:24 UTC)
Expired
Jun 2, 1997, 6:25 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Rio Blanco County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGJT 022222
FFWGJT
COC103-030025-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 PM MDT MON JUN 2 1997

* FLASH FLOOD WARNING FOR
  WESTERN RIO BLANCO COUNTY COLORADO - NORTHWEST COLORADO

* UNTIL 625 PM MDT
 
* SOME LOCATIONS/STREAMS AFFECTED
    25 TO 35 MILES SOUTH OF RANGELY ON HIGHWAY 139

* DIRECT CAUSE AND EFFECT
    HEAVY RAIN FROM THUNDERSTORMS HAS CAUSED WATER UP TO 6 INCHES
    DEEP ACROSS HIGHWAY 139.  SOME MUDSLIDES ARE ALSO POSSIBLE.
    SPOTTER REPORTS INDICATE THAT HIGHWAY 139 IS CLOSED IN SPOTS
    DUE TO FLOODING.

* FORECAST CONDITIONS
    THUNDERSTORMS ARE MOVING EAST NORTHEAST THIS AFTERNOON.
    ADDITIONAL SHOWERS OR THUNDERSTORMS MAY MOVE ACROSS THE SAME
    AREA AND COMPOUND FLOODING PROBLEMS.

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.  DO NOT
ATTEMPT TO DRIVE THROUGH WATER ACROSS ROADWAYS.

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:56 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 1:56 PM MDT, 2 hours 28 minutes before
COZ001>012-014-015-017>023-UTZ023>027-030800-

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
157 PM MDT MON JUN 2 1997

A LINE OF SHWRS AND EMBEDDED TSTMS STRETCHING FM VEL TO PUC SLOWLY
DRIFTING ENE EARLY THIS AFTN AHD OF S/WV IN W-SWLY FLOW ALOFT. S/WV
PROGD TO MOVE TO XTRM NE UT BY 00Z AND ALONG THE CO/WY BDR FM 00Z TO 06Z
TUE. RH FIELD FAIRLY MOIST ACROSS THE NRN HALF OF THE FA...THRFR XPCT
COMBINED AFFECT OF DAYTIME HTG AND WK DYNAMICS TO KEEP SCT CONVECTIVE
ACTIVITY GOING INTO THIS EVENING OVR NE UT AND NRN CO.

KGJX RADAR SHOWS SOME WDLY SCT LGT SHWRS...SOME OF WHICH ARE PROBABLY
NOT REACHING GROUND DUE TO DRY AIRMASS BTWN 7 AND 5H. LACK OF DYNAMICS
AND SIGNIFICANT MSTR COMBINED WITH DIURNAL COOLING WL RESULT IN SHWRS
AND FEW EMBEDDED TSTMS ENDING EARLY THIS EVENING.

MODELS CONSISTENT IN SHOWING GOOD DRYING IN THE WAKE OF THE S/WV
DESCRIBED ABV...THRFR CURRENT PACKAGE ON TARGET WITH CLEARING LATER
TNGT. OVRNGT LOWS LIKELY TO BE A BIT COOLER WITH CLRG AND PASSAGE OF WK
S/WV. MOS TEMP FCST APPRS TO CAPTURE THIS TREND.

NL

In the hours before

Special weather statement, Jun 2, 2:15 PM MDT, 2 hours 9 minutes before
UTZ024-022115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT MON JUN 2 1997

...STRONG THUNDERSTORM SOUTH OF VERNAL...

A STRONG THUNDERSTORM WILL MOVE OVER HIGHWAY 40...15 MILES EAST
OF VERNAL AROUND AT 240 PM THIS AFTERNOON.

ACCORDING TO DOPPLER RADAR AT 210 PM THE STORM WAS 15 MILES
SOUTH OF VERNAL OVER OPEN COUNTRY MOVING EAST-NORTHEAST AT 20
MPH.

THIS THUNDERSTORM MAY BRING DEADLY LIGHTNING...ALONG WITH 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 30 MPH AND
HEAVY RAINFALL.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DEADLY LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES...GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

NL
Special weather statement, Jun 2, 2:15 PM MDT, 2 hours 9 minutes before
UTZ024-022115-

SPECIAL WEATHER STATEMENT...CORRECTION TO TYPO LINE 2
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT MON JUN 2 1997

...STRONG THUNDERSTORM SOUTH OF VERNAL...

A STRONG THUNDERSTORM WILL MOVE OVER HIGHWAY 40...15 MILES EAST
OF VERNAL AT AROUND 240 PM THIS AFTERNOON.

ACCORDING TO DOPPLER RADAR AT 210 PM THE STORM WAS 15 MILES
SOUTH OF VERNAL OVER OPEN COUNTRY MOVING EAST-NORTHEAST AT 20
MPH.

THIS THUNDERSTORM MAY BRING DEADLY LIGHTNING...ALONG WITH 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 30 MPH AND
HEAVY RAINFALL.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DEADLY LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES...GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

NL
Special weather statement, Jun 2, 3:18 PM MDT, 1 hour 6 minutes before
COZ003-UTZ025-022215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT MON JUN 2 1997

...STRONG THUNDERSTORMS OVER THE TAVAPUTS PLATEAU..

AT 310 PM MDT...DOPPLER RADAR FROM THE GRAND MESA SHOWED TWO
STRONG THUNDERSTORMS OVER THE TAVAPUTS PLATEAU. THE FIRST WAS
LOCATED 35 MILES SOUTHEAST OF RANGELY OVER EASTERN UTAH. STORM
MOVEMENT WAS TO THE NORTHEAST AT 20 MPH WHICH WILL KEEP IT OVER
OPEN COUNTRY THROUGH THE NEXT HOUR.

A SECOND STRONG STORM WAS OVER HIGHER TERRAIN 15 MILES SOUTHEAST
OF RANGELY. THIS STORM WAS MOVING NORTH-NORTHEAST AT 25 MPH AND
WILL CROSS HIGHWAY 64...18 MILES EAST OF RANGELY AT 330 PM.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY
PRODUCE HAIL TO 1/2 INCH DIAMETER OR SMALLER...GUSTY WINDS
AROUND 30 MPH AND VERY HEAVY RAINFALL.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DEADLY LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES...GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

NL
Special weather statement, Jun 2, 3:20 PM MDT, 1 hour 4 minutes before
COZ003-UTZ025-022215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT MON JUN 2 1997

...STRONG THUNDERSTORMS OVER THE TAVAPUTS PLATEAU..

AT 310 PM MDT...DOPPLER RADAR FROM THE GRAND MESA SHOWED TWO
STRONG THUNDERSTORMS OVER THE TAVAPUTS PLATEAU. THE FIRST WAS
LOCATED 35 MILES SOUTHEAST OF RANGELY OVER EASTERN UTAH. STORM
MOVEMENT WAS TO THE NORTHEAST AT 20 MPH WHICH WILL KEEP IT OVER
OPEN COUNTRY THROUGH THE NEXT HOUR.

A SECOND STRONG STORM WAS OVER HIGHER TERRAIN 15 MILES SOUTHEAST
OF RANGELY. THIS STORM WAS MOVING NORTH-NORTHEAST AT 25 MPH AND
WILL CROSS HIGHWAY 64...18 MILES EAST OF RANGELY AT 330 PM.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY
PRODUCE HAIL TO 1/2 INCH DIAMETER OR SMALLER...GUSTY WINDS
AROUND 30 MPH AND VERY HEAVY RAINFALL.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DEADLY LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES...GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

NL
Special weather statement, Jun 2, 3:56 PM MDT, 28 minutes before
COZ001>012-014-015-017>023-UTZ023>027-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 PM MDT MON JUN 2 1997

...MANY RIVERS ACROSS EASTERN UTAH AND WESTERN COLORADO ARE RUNNING
HIGH...

THE YAMPA RIVER IN NORTHWEST COLORADO AND THE GREEN RIVER NEAR JENSEN
...IN NORTHEAST UTAH...REMAIN SLIGHTLY OVER FLOOD STAGE THIS AFTERNOON.
MANY OF THE OTHER RIVERS AND STREAMS OF WESTERN COLORADO AND NORTHEAST
UTAH HAVE SHOWN WATER LEVEL RISES DUE TO A SNOWMELT SURGE FROM THIS PAST
WEEKENDS ABOVE AVERAGE TEMPERATURES.

UNSEASONABLY WARM TEMPERATURES WILL CONTINUE AND FURTHER MELTING OF THE
SNOWPACK IN THE MOUNTAINS WILL KEEP MANY RIVERS AND CREEKS RUNNING VERY
HIGH. IN ADDITION SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE
MOUNTAINS MAY CAUSE SOME CREEKS AND RIVERS TO RISE QUICKLY.
BE CAUTIOUS OF FAST MOVING AND RISING WATERS FOR THE NEXT FEW DAYS AND
KEEP IN MIND THAT SHOWERS UPSTREAM MAY CAUSE A SUDDEN AHND UNEXPECTED
RISE IN WATER LEVELS. BE PREPARED TO HEAD FOR HIGHER GROUND QUICKLY.
STAY TUNED TO THE LOCAL MEDIA AND EMERGENCY PERSONNEL FOR UPDATES.

MC
Special weather statement, Jun 2, 3:57 PM MDT, 27 minutes before
COZ001>012-014-015-017>023-UTZ023>027-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 PM MDT MON JUN 2 1997

...MANY RIVERS ACROSS EASTERN UTAH AND WESTERN COLORADO ARE RUNNING
HIGH...

THE YAMPA RIVER IN NORTHWEST COLORADO AND THE GREEN RIVER NEAR JENSEN
...IN NORTHEAST UTAH...REMAIN SLIGHTLY OVER FLOOD STAGE THIS AFTERNOON.
MANY OF THE OTHER RIVERS AND STREAMS OF WESTERN COLORADO AND NORTHEAST
UTAH HAVE SHOWN WATER LEVEL RISES DUE TO A SNOWMELT SURGE FROM THIS PAST
WEEKENDS ABOVE AVERAGE TEMPERATURES.

UNSEASONABLY WARM TEMPERATURES WILL CONTINUE AND FURTHER MELTING OF THE
SNOWPACK IN THE MOUNTAINS WILL KEEP MANY RIVERS AND CREEKS RUNNING VERY
HIGH. IN ADDITION SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE
MOUNTAINS MAY CAUSE SOME CREEKS AND RIVERS TO RISE QUICKLY.
BE CAUTIOUS OF FAST MOVING AND RISING WATERS FOR THE NEXT FEW DAYS AND
KEEP IN MIND THAT SHOWERS UPSTREAM MAY CAUSE A SUDDEN AND UNEXPECTED
RISE IN WATER LEVELS. BE PREPARED TO HEAD FOR HIGHER GROUND QUICKLY.
STAY TUNED TO THE LOCAL MEDIA AND EMERGENCY PERSONNEL FOR UPDATES.

MC

Nearby

Flash Flood Warnings in Colorado, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.